Alert archive / New York / Beach Hazards Statements in 2025

Beach Hazards Statement 1, NWS Buffalo, NY

May 21, 2025Monroe County, Niagara County, Orleans County, New York

NWS Buffalo, NY issued this beach hazards statement at May 21, 2025, 10:16 PM EDT for Monroe County, Niagara County, Orleans County, New York. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 21, 2025, 10:16 PM EDT (02:16 UTC)
Expired
May 22, 2025, 3:58 AM EDT
In force
6 hr
Issued by
NWS Buffalo, NY

Counties Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 54 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2025-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2025-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WHUS41 KBUF 220216
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1016 PM EDT Wed May 21 2025

NYZ001>003-221000-
/O.NEW.KBUF.BH.S.0001.250522T0216Z-250522T1000Z/
Niagara-Orleans-Monroe-
1016 PM EDT Wed May 21 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 AM EDT THURSDAY...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Niagara, Orleans, and Monroe counties.

* WHEN...Until 6 AM EDT Thursday.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
1 follow-up statement
179 
WHUS41 KBUF 220758
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
358 AM EDT Thu May 22 2025

NYZ001>003-220900-
/O.CAN.KBUF.BH.S.0001.000000T0000Z-250522T1000Z/
Niagara-Orleans-Monroe-
358 AM EDT Thu May 22 2025

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves will continue to subside this morning.

$$

EAJ

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at May 21, 6:39 PM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 21, 6:39 PM EDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
639 PM EDT Wed May 21 2025

.SYNOPSIS...
A slow moving upper level low will bring a prolonged period of cool
and rainy weather through Friday, with showery conditions lingering
through at least a portion of the holiday weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Slow-moving occluded low pressure now centered over far northern
Ohio/western Lake Erie basin. Spokes of energy continue to pinwheel
about this feature with waves of mainly light rain associated with
them. Initial wave of rain now affecting areas along and north of I-
90 as it continues to slowly pivot northward, while a dry slot is
providing some temporary drying across the western Southern Tier and
upper Genesee Valley. Next wave of light to at times moderate rain
now encroaching on the western Southern Southern Tier as it is set
to pivot northward out of western Pennsylvania. This second wave had
some decent convection going earlier, but intensity has fallen off
as forecast, however still can't rule out a few rumbles of thunder
this evening across areas mainly well south of Buffalo.

Otherwise, low pressure will slowly move northward tonight crossing
over the central Lake Erie basin before becoming nearly stationary
just west of Lake Ontario, with a steady stream of moisture wrapping
in across the region. Expect periods of rain overnight as spokes of
energy continue to rotate about the center of the low. Rainfall
amounts will generally range from a quarter to a half of an inch.

Low pressure will remain nearly stationary just to the west of Lake
Ontario Thursday. With this in mind, don't expect much change in the
forecast with periods of rain continuing.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Cool, showery weather will continue through most of the period with
a large trough and vertically stacked low pressure system over the
region. The trough will then shift east over the weekend.

Thursday night and Friday, can expect periods of more organized
showers and/or steadier rain to continue. This will occur as a
shortwave trough tracks across the area. Rain will become less
organized through the weekend as the larger trough shifts east.
There is the potential for passing shortwave troughs, that combined
with daytime heating will cause showers to increase during the day
Saturday and linger into Saturday night.

With portions of the trough over the region, the entire short term
period will remain cool, as much as 20 degrees below normal in some
spots.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term will start to dry out, some, as the trough continues
to shift east and ridging briefly builds into the region. But
guidance is both uncertain and also starting to hint at increasing
shower potential for Monday onward.

Showers on Sunday will remain possible as a shortwave trough tracks
across the region in the morning and afternoon daytime heating
continues to support instability and shower potential.

Another shortwave trough is becoming more apparent among guidance on
Monday with the potential for continued showers, especially with the
afternoon daytime heating.

From Tuesday onward, a large area of high pressure over the Northern
Plains/Midwest will remain in place while a storm system tracks
across the Ohio and Tennessee Valleys. The northern edge of this
storm system will potentially cross the forecast area, but
uncertainty remains with how far north the system tracks with the
large area of high pressure to the north.

Temperatures warm some, but remain below normal for most areas.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Mainly MVFR/IFR this evening, with VFR flight conditions hanging on
east of Lake Ontario (KART). An isolated rumble of thunder also
cannot be ruled out across the Southern Tier (including KJHW) into
this evening, but confidence in this occuring at the airfield is low
as convection to our south is waning.

Rest of tonight, low pressure nearing the western end of Lake Erie
will bring periods of rain with IFR to LIFR across area terminals.

Outlook...
Thursday through Saturday...MVFR to IFR with showers.

Sunday and Monday...Mainly VFR. A slight chance of a shower or
thunderstorm.

&&

.MARINE...
A low pressure system moving into the eastern Great Lakes from the
Ohio Valley will move slowly eastward through Friday. This will
cause easterly winds to slowly strengthen today. The highest wave
action will stay mainly offshore through tonight, but Small Craft
Advisory conditions are expected along the western shoreline of Lake
Ontario with choppy conditions on Lake Erie south of Sturgeon Point.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for LOZ042.

&&

SYNOPSIS...AR
NEAR TERM...JM
SHORT TERM...SW
LONG TERM...SW
AVIATION...AR/JM
MARINE...AR/TMA
Hazardous weather outlook, May 21, 4:10 AM EDT, 18 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
410 AM EDT Wed May 21 2025

NYZ001>008-010>014-019>021-085-220815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
410 AM EDT Wed May 21 2025

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
410 AM EDT Wed May 21 2025

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:00 AM EDTSmall Craft AdvisoryBUF64 hr
May 22, 4:04 PM EDTBeach Hazards StatementBUFChautauqua, Erie30 hr

Nearby

Beach Hazards Statements in New York, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.